Kentucky, 2013

Damaging Winds in Kentucky, April 11, 2013

April 11, 2013 · NWS LMK · 2 events in 2 counties and zones

On April 11th, a line of storms weakened during the morning hours as it moved into west central Kentucky. By early afternoon, the remnants of this line hung up over central Kentucky, stretching from the Bluegrass Region southwest to near Bowling Green.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On April 11th, a line of storms weakened during the morning hours as it moved into west central Kentucky. By early afternoon, the remnants of this line hung up over central Kentucky, stretching from the Bluegrass Region southwest to near Bowling Green. East of this area of showers, partial sun and surface temperatures in the middle 70s lead to weak surface based instability. By mid-afternoon, thunderstorms developed across east central Kentucky, along the eastern edge of the rain farther west. Some of these storms produced gusty winds and isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 11, 1:04 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 11, 1:04 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
304 PM EDT THU APR 11 2013

.Short Term (Now through Friday Night)...
Issued at 304 PM EDT Thu Apr 11 2013

A strong upper low will move toward the western Great Lakes by dawn
on Friday, with an elongated surface low working northward toward
the lower Great Lakes. A trailing cold front now draped from the
lower Wabash River Valley southward through western KY/TN will slide
very slowly east through our CWA the rest of this afternoon and
evening. As this occurs, the right entrance region of an upper level
jet will continue to slide into better position across our CWA as it
rounds the base of the trough, and a deep moisture plume will
continue to be pumped into the region on a low level jet. This will
allow off and on light to moderate rain showers to continue across
the western portions of the CWA for the next several hours, before
the axis of heaviest rainfall slides east late this evening.
Overall, have slowed the exit of this system down considerably, with
precipitation not ending around Louisville/Bowling Green until just
before Midnight EDT, and at LEX until just after Midnight. Overall
rainfall totals for the event should be between 1-2" total.

Feel any severe threat in our extreme eastern CWA is diminishing as
heavy cloud cover has limited destabilization. Will continue to
watch upstream storms move in from central Tennessee, but all of
these storms have been weakening as they move toward our CWA. Also,
feel that any rumbles of thunder will be confined to mainly the
southern portions of the CWA.

Will keep lingering cloud cover and steady westerly winds behind the
front tonight with lows dipping into the low and mid 40s. Highs on
Friday will struggle only to the mid and upper 50s as steady west
winds between 10 and 20 mph gust up near 30 mph at times. Scattered
to broken cu will also develop in the late morning and early
afternoon which will yield partly to mostly cloudy skies. Have gone
just below MAV/MET guidance for high temperatures on Friday.

Shallow eastern CONUS trough will continue to hold over the Great
Lakes as we head into the weekend, with generally zonal flow across
the Ohio Valley. Surface high pressure will build stronger into the
region by dawn on Saturday. This will brink surface winds going
calmer west of I-65 and skies becoming mostly clear. Temperatures
are expected to drop into the 35-40 degree range in many spots, with
a few western decoupled valleys possibly dropping just below 35
degrees. This will bring a very small and isolated threat of frost
formation toward dawn on Saturday. At this point, not too concerned
about this marginal potential for frost.

.Long Term (Saturday through Thursday)...
Issued at 300 PM EDT Thu Apr 11 2013

Have a couple of concerns in this period. The first is for frost
potential in valleys again Sunday morning, and the second is when
and how long the next front will affect us in the middle of the next
work week.

For the first issue, high pressure will be to our west Saturday
morning and will move over us by evening on its way to West Virginia
by Sunday morning. Model consensus is pretty good on this scenario,
which would lead to calm winds Saturday night. The chink in the
frost potential however is cloud cover. The NAM/GFS/00Z ECMWF each
have a quick-moving upper disturbance crossing the region that
night, which if it happens likely will make it difficult to frost.
We should get a better handle on this potential as we get closer to
the event.

The 00Z Euro brings in some precip Sunday night and Monday behind
some increasing moisture and weak isentropic lift. Temperatures look
to warm quickly with the front Sunday and Monday, going back to
above normal again. Southerly winds will continue to bring warm air
ahead of the next slow-moving/stationary front forecast to set up to
our north Tuesday through Wednesday. That boundary will be the focus
for precip, with chances increasing each day. The GFS and 00Z Euro
as well as the lowres 12Z Euro each have a surface low tracking
across the Midwest Thursday, similar to our setup today, that could
bring another round of heavy rains as well as stronger storms.

&&

.Aviation (18Z TAF Issuance)...
Issued at 110 PM EDT Thu Apr 11 2013

A secondary surge in moisture continues to move from SW to NE toward
BWG/SDF. Conditions should waffle between VFR out of and MVFR inside
rain showers as visibilities drop through the afternoon. BWG will
stand the best shot at a few rumbles of thunder near the terminal. A
cold front currently located in the lower Wabash River Valley
southward through the Gulf Coast states will slowly work east
through the afternoon and evening. Expect a wind shift from SSW to
WSW as this front passes, along with lower ceilings solidly into the
MVFR category. There may be a brief period where BWG/SDF could see
IFR just after sunset through around Midnight EDT. Otherwise, rain
will shut off around 8 PM EDT tonight, with perhaps some lingering
sprinkles into the late evening hours. LEX will see an end to rain
with MVFR ceilings prevailing post frontal through the night.

Friday will see a return to dry conditions with gusty west winds
between 10 and 15 mph, gusting up around 20-25 mph. Expect some
scattered to broken cu around 4-5 K feet.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......BJS
Long Term........RJS
Aviation.........BJS
Hazardous weather outlook, Apr 11, 1:23 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
323 PM EDT THU APR 11 2013

INZ076>079-083-084-089>092-KYZ023>025-028>043-045>049-053>055-121930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-HARDIN KY-BULLITT KY-JEFFERSON KY-OLDHAM KY-TRIMBLE KY-
HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY-SPENCER KY-
ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-
WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-
BOYLE KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
ELIZABETHTOWN...FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...
LOUISVILLE...LA GRANGE...BEDFORD...NEW CASTLE...SHELBYVILLE...
FRANKFORT...GEORGETOWN...CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...
VERSAILLES...LEXINGTON...PARIS...CARLISLE...BARDSTOWN...
SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER...
HODGENVILLE...LEBANON...DANVILLE
323 PM EDT THU APR 11 2013 /223 PM CDT THU APR 11 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THROUGH TONIGHT.

WIDESPREAD LIGHT TO MODERATE RAIN WILL CONTINUE AHEAD OF A FRONTAL
BOUNDARY THROUGH LATE EVENING. IT MAY RAIN HEAVY ENOUGH AT TIMES
TO CREATE BRIEF PONDING ON ROADWAYS. USE CAUTION WHILE DRIVING
THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY
THROUGH WEDNESDAY AS ANOTHER FRONT STALLS JUST NORTH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KYZ026-027-056-057-061>067-070>078-081-082-121930-
OHIO KY-GRAYSON KY-GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-
HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-
SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-
RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...BEAVER DAM...LEITCHFIELD...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...
COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
323 PM EDT THU APR 11 2013 /223 PM CDT THU APR 11 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE AHEAD
OF A COLD FRONT AND STRONG UPPER LEVEL DISTURBANCE THROUGH THE
LATE EVENING. MODERATE RAINFALL WILL OCCUR AT TIMES...ALONG WITH
CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO 35 MPH IN ANY
THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY
THROUGH WEDNESDAY AS ANOTHER FRONT STALLS JUST NORTH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

BJS/RJS

In the hours before

Special weather statement, Apr 11, 2:21 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
321 PM CDT THU APR 11 2013

KYZ075-081-082-112050-
CLINTON KY-CUMBERLAND KY-MONROE KY-
321 PM CDT THU APR 11 2013

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 45 MPH WINDS...

AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF CELINA...AND MOVING NORTHEAST AT
45 MPH.

OCCASIONAL LIGHTNING...TORRENTIAL RAIN REDUCING VISIBILITIES...AND
STRONG GUSTY WINDS OF AROUND 40 TO 50 MPH...ARE EXPECTED WITH THIS
STORM.

* THIS STORM WILL ALSO IMPACT...
  BURKESVILLE...
  HESTAND...
  VERNON AND BLYTHE...
  ASHLOCK AND RAYDURE...
  LITTRELL AND PEYTONSBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3662 8580 3663 8581 3687 8541 3665 8518
      3662 8525 3661 8548
TIME...MOT...LOC 2020Z 235DEG 41KT 3654 8563

AMS

The radar

The Nashville radar (KOHX), 122 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
April 11, 2:43 PM CST
Where
Cumberland County, 0.45 mi SE of Burkesville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.776, -85.364

The Cumberland County Emergency Manager reported some shingles were blown off several houses near the intersection of Free Ferry and Smith Grove Roads. Some ceder trees were downed and some tin was removed from a barn near the same location.

Thunderstorm Wind, Madison

When
April 11, 5:28 PM EST
Where
Madison County, 1.64 mi W of Whites
Measured
53 kt (61 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.630, -84.330

An AWOS automated weather gauge at the Berea local airport measured a 61 mph wind gust. Nearby, in the town of Berea, gusty winds toppled a couple of shallow rooted trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433658, 433659.